West Virginia, 2005

Flash Flooding in West Virginia, July 16, 2005

July 16, 2005 · NWS RLX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 16, 9:15 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 16, 9:15 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
1015 AM EDT SAT JUL 16 2005

.SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

MID MORNING CONVECTION IS AGAIN FIRING THIS MORNING OVER NRN WV WITH
SOME SCATTERED SHOWERS BEGINNING TO BREAK OUT ACROSS THE SOUTHERN
COAL FIELDS.  EXPECTING ACTIVITY TO REPEAT MUCH OF WHAT WAS SEEN THE
LAST FEW DAYS WHERE CONVECTION SEEMS TO LAST THROUGH MID TO LATE
AFTERNOON BEFORE DYING OUT AND ACTUALLY ALLOWING SOME LATE DAY SUN.
HAVE THE POPS PEAKING AROUND 20Z BEFORE BRINGING THEM DOWN LATE IN
THE DAY HAVE ALSO LOWERED THE SKY GRIDS LATE IN THE DAY AS WELL AS
OVERNIGHT TONIGHT.  TWEAK TEMPERATURES UP A BIT BASED ON PERSISTENCE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 640 AM EDT SAT JUL 16 2005)

AVIATION...

NOT AS MUCH FOG AS PREVIOUSLY ANTICIPATED THIS MORNING...MAINLY DUE
TO PATCHY CLOUD COVER AND LACK OF ABUNDANT RAIN YESTERDAY.  AS FOR
TIMING OF SHOWER AND POSSIBLE THUNDERSTORM ACTIVITY...A DIURNAL
TREND IS STILL FIGURED.  AS FOR THIS MORNING...WE ARE CURRENTLY IN A
MIN PRECIPITATION WISE...WITH MORE SCATTERED SHOWERS EXPECTED TO
DEVELOP AROUND OR AFTER 15Z.  FOG IS ONCE AGAIN ANTICIPATED
OVERNIGHT TONIGHT...BUT THE INTENSITY WILL GREATLY DEPEND ON IF AND
HOW MUCH RAIN IS RECEIVED AT THE TAF SITES.

PREVIOUS DISCUSSION...
(ISSUED 227 AM EDT SAT JUL 16 2005)

SHORT TERM (REST OF TODAY)...

ELONGATED AREA OF LOW PRESSURE TO OUR WEST WILL SLOWLY SHIFT
NORTHWARD TODAY...TOWARDS THE EASTER GREAT LAKES.  CLOSER TO HOME
THOUGH...CONTINUE TO SEE NO GREAT FOCUS FOR CONVECTION.  AS A
RESULT...WILL HAVE TO INCLUDE MAINLY DIURNALLY DRIVEN POPS.  EXPECT
SLIGHTLY HIGHER POPS ACROSS THE HIGHER ELEVATIONS...AND NORTHWESTERN
SITES...CLOSER TO THE CENTER OF LOW PRESSURE.

CAPE REMAINS AROUND 2000 J/KG...WITH A MOIST ATMOSPHERE REPRESENTED
BY PW VALUES FROM 1.75 TO NEARLY 2 IN.  THUNDERSTORMS WILL REMAIN
POSSIBLE.  AS FOR TEMPERATURES TODAY...WILL NOT DEVIATE MUCH FROM
MAV GUIDANCE VALUES IN THE MID 80S FOR MUCH OF THE CWA.

LONG TERM (TONIGHT THROUGH FRIDAY)...

RIDGING PATTERN BECOMES MORE ESTABLISHED THROUGH SUNDAY AND MONDAY.
EXPECT DECREASING CHANCES OF AFTERNOON/EVENING CONVECTION EACH
AFTERNOON...AS POTENTIAL FOR CAPPING INCREASES.  RAN WITH A 40 POP
FOR SUNDAY AND 30 FOR MONDAY TO REFLECT THIS THINKING.  DESPITE
DECREASING POPS...PW VALUES REMAIN HIGH AND STORM MOTIONS WILL NOT
BE VERY QUICK...SO LOCALLY HEAVY RAINFALL TOTALS ARE STILL
POSSIBLE.  ALLOW POPS TO DROP OFF TO SLIGHT CHANCE DURING THE
NIGHT...BUT RELUCTANT TO GO WITH SUB-15 POPS AT ANY TIME DUE TO
CONTINUED PRESENCE OF TROPICAL AIRMASS.

LEANED TOWARDS THE HIGHER SIDE OF GUIDANCE NUMBERS SUNDAY AND MONDAY
AFTERNOONS...WITH H850 TEMPS STILL RIDING AROUND THE +17/+18 RANGE.
THERE STILL WILL BE PLENTY OF CLOUDS AROUND BUT EXPECT ENOUGH BREAKS
TO ALLOW UPPER 80S TO BE REALIZED OVER MANY AREAS. GUIDANCE
WELL-CLUSTERED DURING THE NIGHTTIME PERIODS AND STAYED CLOSE.

FRONTAL BOUNDARY STILL SLATED TO ENTER/CROSS AREA ON TUESDAY.
DEPENDING ON TIMING...COULD PROVIDE A MORE CONCENTRATED AREA OF
RAINFALL WITH BETTER CHANCES OF SEVERE WEATHER.  BEHIND THIS
FRONT...LESS HUMID AIR WILL INVADE. ELECTED NOT TO TOUCH THIS
PORTION OF FORECAST FOR NOW TO ALLOW MORE FINE-TUNING WITH FUTURE
MODEL RUNS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...ESS
Hazardous weather outlook, Jul 16, 2:40 AM EST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
340 AM EDT SAT JUL 16 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-171000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
340 AM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Charleston,WV radar (KRLX), 123 km away, was scanning. The volume nearest the first event began at 15:42 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lewis

When
July 16, 10:45 AM EST to 12:30 PM EST
Where
Lewis County, Alum Bridge
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -80.650

Leading Creek and Alum Fork flooded roads. Fink Creek and Walnut Fork surrounded a few homes around Vadis. Route 33 was closed. Minor road and culvert damage occurred.

Flash Flood, Wirt

When
July 16, 3:30 PM EST to 5:00 PM EST
Where
Wirt County, Morristown
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -81.483

Tucker Creek flooded County Route 1 after an estimated 3 inches of rain fell in the headwaters near the Wood County line. No homes were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460781, 5460782.